Background Information

What are Prescription Drugs?

While any drug prescribed by a medical practitioner is technically a “prescription drug,” the following are the three types of prescription medications that are most likely to be misused: 

  • Pain Medications (Ex: Oxycodone, ​Percocet)

  • Sedatives (Ex: Xanax, Ambien)

  • Stimulants (Ex: Adderall, Ritalin)​

What is Prescription Drug Misuse?

Prescription drug misuse can occur in many forms. Generally, it occurs when an individual is taking prescription medications without a prescription or incorrectly following a doctor’s directions. This can entail taking a higher dosage of medications than was prescribed, taking medications that were not prescribed to that individual, or taking a combination of medications that together, can produce negative downstream impacts like substance use disorder or overdose. 

The Effects of Prescription Drug Misuse

Substance Use Disorder (commonly referred to as “addiction”): dopamine is released when prescription drugs are used, which can produce a “high.” As the brain becomes accustomed to this feeling, it may crave more of that drug, leading to substance use disorder

Tolerance to medication: the brain becomes less and less impacted by the same dose of medication so it requires more to reach the same effect 

Paranoid Feeling: misuse of stimulants may lead to increased heart rate and brain activity which can lead to feelings of paranoia and other negative impacts like aggression and heart attacks 

Overdose: if pain medications or depressants are consumed at dangerous levels or are taken in combination with certain other medications or alcohol, breathing may reach dangerously low levels, or stop completely.

There is a common misconception among teens that misuse of prescription drugs is generally safe because the medications were prescribed by a physician. However, the reality is that misuse of these medications can result in fatal overdose and can lead to a lifetime of substance use disorder that has enormous impact on family and community. Education is key to preventing these avoidable outcomes and students at Foothill High in Pleasanton, CA aim to prevent devastating prescription drug related outcomes through this short educational drama sponsored by the Livermore-Pleasanton Fire Department with support from Axis Health and NCAPDA.

How to Respond to an Opioid Overdose

Possible Signs of an Overdose

  • Nausea
  • Vomiting 
  • Shallow/ Lack of Breathing
  • Confusion
  • Dizziness
  • Unconsciousness
  • Abnormal Heart Rate
  • Abnormal Body Temperature